Drought, Bailey
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
November was characterized by persistent significant rainfall over the southeastern Texas Panhandle with spotty rain showers elsewhere. Exceptional (D4) drought continued for much of the South Plains and Rolling Plains.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
November was characterized by persistent significant rainfall over the southeastern Texas Panhandle with spotty rain showers elsewhere. Exceptional (D4) drought continued for much of the South Plains and Rolling Plains. However, substantial rainfall improved conditions to Severe (D2) over the southeastern Texas Panhandle and the northern Rolling Plains. One county, Hall County, improved to Moderate (D1) drought conditions.
Meaningful rainfall for October over the southeastern Texas Panhandle continued into the month of November. Childress, Texas (Childress County) recorded an additional 2.97 inches of rainfall through the month. On November 21st, a record 2.38 inches of rain fell at Childress. The remainder of the area did not see rainfall as abundant. The year long deficit at Lubbock stood at 14.02 inches while Childress had a deficit of 12.33 inches. Childress may avoid the driest year on record but the rest of the area still remains on track for this accomplishment. Some annual rainfall totals include 4.55 at Morton (Cochran County), 5.27 at Friona (Parmer County), 4.34 at Lubbock (Lubbock County), and 2.97 at Brownfield (Terry County). Keetch-Byram Drought Index Values showed levels from 500-600 over the South Plains and Rolling Plains with 400-500 over the southeastern Texas Panhandle. Temperatures over the month were near normal.
Livestock losses continued to mount though agricultural losses were lessened since most harvesting had been completed by November. Recently planted winter wheat appeared to be responding to the recent rainfall in some areas though occasional wind and dust storms were causing some fields to be blown out. Farmers were deciding on whether to replant the damaged crops. Most pastures and rangeland remained dry and incapable of providing feed, forcing producers to purchase supplemental feed and ship livestock to other states.
Economic losses due to drought through November since the drought began were estimated near $2.3 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 31, 10:55 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1155 PM CDT MON OCT 31 2011 .AVIATION... VFR CONDITIONS TO CONTINUE THROUGH THE NEXT 24 HOURS. JORDAN && .PREV DISCUSSION... /ISSUED 338 PM CDT MON OCT 31 2011/ SHORT TERM... NO WEATHER CONCERNS EXPECTED THROUGH TUESDAY EVENING. SATELLITE IMAGERY REVEALS A WEAK DISTURBANCE MOVING OUT OF THE GREAT BASIN WITH SOME MID-LVL MOISTURE ENTRAINED IN THE W-SW FLOW AHEAD OF THIS WAVE LIFTED AND CONDENSED INTO CIRRUS OVER THE HIER TERRAIN OF NM. THESE PATCHY HIGH CLOUDS WILL MIGRATE ACROSS THE FA TONIGHT WITH MINIMAL IMPACT. OTHERWISE...SRLY LLJ WILL ADVECT SHALLOW MOISTURE NWD INTO THE FA OVERNIGHT. WARMER TEMPS ARE IN STORE TONIGHT DUE TO THE MOISTURE AND WINDS...WE EXPECT TEMPERATURES TO REMAIN IN THE 40S EXPECT ACROSS THE FAR SW PANHANDLE/NW SPLNS...WHICH SHOULD SEE SOME UPPER 30S. ALSO...SOME LIGHT FOG IS POSSIBLE BY 6 OR 7 AM AS RH/S APPROACH 100 PERCENT...MAINLY ACROSS THE SRN AND CENTRAL SPLNS. THE WIND MAY KEEP UP JUST ENOUGH TO KEEP FOG FORMATION AT BAY THOUGH AND WE WILL LEAVE IT OUT OF THE FCST FOR NOW. INCREASINGLY DEEP SW FLOW ON TUESDAY IN ADVANCE OF APPROACHING UPPER LEVEL TROUGH WILL FURTHER INCREASE TEMPS WITH HIGHS MAINLY IN THE UPPER 70S/LOWER 80S. LONG TERM... A STRONG COLD FRONT WILL DROP THROUGH THE AREA ON WEDNESDAY AS AN UPPER-LEVEL TROUGH SWINGS ONTO THE GREAT PLAINS...BRINGING MUCH COOLER TEMPERATURES TO THE REGION. ATTM...THERE IS STILL SOME DISCREPANCY ON THE EXACT TIMING OF THE FROPA...WITH THE NAM/ECMWF CONTINUING TO TREND FASTER AND SHOWING THE FRONT EXITING THE SOUTHERN PART OF THE AREA BY 18Z OR SO. THE GFS MEANWHILE IS SLIGHTLY SLOWER...DELAYING THE FROPA UNTIL 00Z THURSDAY. AS A RESULT OF THE FRONT...A TEMPERATURE GRADIENT FROM NORTHWEST TO SOUTHEAST WILL EXIST ACROSS THE AREA...THOUGH THE EXACT MAGNITUDE OF IT WILL DEPEND ON THE TIMING OF THE FRONT. BASED ON THE LATEST TRENDS...HAVE NUDGED TEMPERATURES DOWN A FEW DEGREES FROM THE PREVIOUS FORECAST...WITH MOST LOCATIONS STRUGGLING TO CLIMB OUT OF THE 50S /EXCEPT ACROSS THE LOWER ROLLING PLAINS/. SHOULD IT APPEAR THAT THE FROPA WILL SOONER...TEMPERATURES WILL NEED TO BE LOWERED FURTHER. GIVEN THE STRONG COLD AIR ADVECTION IN THE WAKE OF THE FRONT...LOWS WEDNESDAY NIGHT SHOULD PLUNGE TO WELL INTO THE 20S ACROSS MANY AREAS ON THE CAPROCK...WITH SOME LOCATIONS OFF THE CAPROCK POTENTIALLY NEARING THEIR FIRST FREEZE OF THE SEASON AS WELL. GIVEN RECENT MODEL PERFORMANCE...HAVE TRENDED WITH THE NAM/ECMWF SOLUTION FOR NOW WHICH ALSO SUPPORTS A DRIER FORECAST GIVEN THAT MOST OF THE ENERGY/SUPPORT WILL BE DISPLACED NORTH AND EAST OF THE AREA. IN ADDITION TO THE COOLER CONDITIONS...STRONG NORTHERLY WINDS BETWEEN 20-30 MPH /WITH LOCALLY HIGHER GUSTS/ WILL ACCOMPANY THE FRONTAL PASSAGE. SOME OF THESE GUSTY WINDS COULD BRIEFLY REACH ADVISORY LEVEL CRITERIA IN LOCALIZED AREAS...WHICH COULD PRODUCE PATCHY BLOWING DUST ACROSS THE REGION GIVEN THE DRY CONDITIONS. ATTM...AM NOT EXPECTING A WIDESPREAD ADVISORY LEVEL WIND EVENT...SO WILL JUST MAKE A MENTION OF IT IN THE HWO FOR NOW. IN THE WAKE OF THIS SYSTEM...COOLER CONDITIONS WILL EXIST ON THURSDAY BEFORE STRONG DOWNSLOPE WINDS ON FRIDAY PUSH HIGHS WELL INTO THE 70S. ANOTHER UPPER STORM SYSTEM IS PROGGED TO BRUSH THE REGION ON SATURDAY... BRINGING ANOTHER BOUT OF STRONG SOUTHWEST TO WEST WINDS AGAIN TO THE REGION. THIS COULD RESULT IN SOME ELEVATED FIRE WX CONDITIONS GIVEN THE DRIER AIR PROGGED TO WORK ITS WAY INTO THE AREA. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 39 76 41 49 25 / 0 0 0 10 0 TULIA 43 78 44 51 28 / 0 0 0 10 10 PLAINVIEW 42 77 45 53 28 / 0 0 0 10 0 LEVELLAND 43 78 46 57 30 / 0 0 0 10 0 LUBBOCK 45 79 47 57 30 / 0 0 0 10 0 DENVER CITY 44 79 48 62 29 / 0 0 0 0 0 BROWNFIELD 44 80 47 60 31 / 0 0 0 0 0 CHILDRESS 47 78 47 59 32 / 0 0 0 10 10 SPUR 47 78 48 62 33 / 0 0 0 10 0 ASPERMONT 49 79 51 65 34 / 0 0 0 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 338 PM CDT MON OCT 31 2011 TXZ021>044-012045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 338 PM CDT MON OCT 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA ON WEDNESDAY. THIS FRONT WILL BRING GUSTY NORTHERLY WINDS THAT MAY REACH OR EXCEED WIND ADVISORY SPEEDS. IN ADDITION...AREAS OF BLOWING DUST WILL BE POSSIBLE ON THE CAPROCK. TEMPERATURES EARLY THURSDAY MORNING ARE EXPECTED TO DROP BELOW FREEZING ACROSS MUCH OF THE OUTLOOK AREA...WITH A FREEZE POSSIBLE ACROSS PORTIONS OF THE SOUTHERN SOUTH PLAINS AND ROLLING PLAINS WHICH HAVE NOT YET EXPERIENCED A FREEZE THUS FAR THIS SEASON.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350698, 350699, 350700, 350701, 350702, 350703, 350704, 350705, 350706, 350707, 350708, 350709, 350710, 350711, 350712, 350713, 350714, 350715, 350716, 350717, 350718, 350719, 350720, 350721.